Alert archive / New Hampshire / Flash Flood Warnings in 2004

Flash Flood Warning 1, NWS Gray, ME

July 18, 2004Carroll County, New Hampshire

NWS Gray, ME issued this flash flood warning at Jul 18, 2004, 5:15 PM EDT for Carroll County, New Hampshire. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2004, 5:15 PM EDT (21:15 UTC)
Expired
Jul 18, 2004, 7:15 PM EDT
In force
2 hr
Issued by
NWS Gray, ME
Area
Counties, with a storm outline in the text

County Carroll County, NH

The radar

The Portland,ME radar (KGYX), 82 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 9.3 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2004-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 103 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2004-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
103 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
1152 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KGYX 182116
FFWGYX
NHC003-182315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAY ME
515 PM EDT SUN JUL 18 2004

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CARROLL COUNTY IN NORTHERN NEW HAMPSHIRE
  THIS INCLUDES THE CITY OF CONWAY

* UNTIL 715 PM EDT

* AT 513 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY 
  HEAVY RAIN 8 MILES NORTHWEST OF CONWAY...MOVING NORTHWEST AT 10 
  MPH. NATIONAL WEATHER SERVICE DOPPLER RADAR HAS INDICATED THAT
  BETWEEN 2 AND 3 INCHES OF RAIN HAS FALLEN IN THE PAST HOUR...WITH
  MORE HEAVY RAIN EXPECTED.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

TO REPORT FLOOD DAMAGE... HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
GRAY MAINE.

LAT...LON 4390 7133 4398 7109 4412 7123 4404 7135

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 2:45 PM EDT, 2 hours 30 minutes earlier.

Area forecast discussion, Jul 18, 2:45 PM EDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
245 PM EDT SUN JUL 18 2004

.SHORT TERM (TONIGHT THROUGH SUNDAY)...
SHOWERS AND THUNDERSTORMS THAT DEVELOPED THIS AFTERNOON WILL LINGER
INTO THIS EVENING.  WITH ONSHORE FLOW ESTABLISHED AND CONSIDERING
DIRECTION OF THUNDERSTORM MOVEMENT WILL LEAVE MENTION OF EVENING
THUNDERSTORMS AND SHOWERS OUT OF THE COASTAL ZONES.

GENERAL AREA OF RAIN WILL MOVE NORTH INTO THE AREA LATE TONIGHT AS
LOW PRESSURE MOVES NORTH FROM THE VIRGINIAS AND WEAKENS.  EXPECT
WIDESPREAD RAIN LATER TONIGHT AND INTO MONDAY AS THE LOW WEAKENS
AS IT MOVES INTO NEW ENGLAND.

&&

.LONG TERM (SUNDAY NIGHT THROUGH SUNDAY)...
SYSTEM PULLS OUT TUE NITE AND WILL GO GNLY WITH A 50 POP OVERNITE
TUE AND BACK OFF TO MINIMUM CHANCE POPS .  VERY WEAK TROF DROPS
ACROSS F/A DURING DAY ON WED AND HAVE ELECTED TO GO JUST BELOW
MINIMUN CHANCE POPS TO BLEND IN WITH NEIGHBORS.  WEAK RIDGING
SHOULD KEEP IT DRY WED NITE INTO THU NITE BEFORE NEXT SYSTEM
APPROACHES FOR FRIDAY AT WHICH POINT WEVE GONE BACK TO CHANCE
POPS.
 &&

.AVIATION...EXPECT LOWERING CEILINGS OVERNIGHT AS LOW CLOUDS/FOG
MOVE NORTHWARD FROM THE SOUTHERN NEW ENGLAND WATERS.  INSTRUMENT
FLIGHT RULES SHOULD PREVAIL BY SUNRISE.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.
&&
Hazardous weather outlook, Jul 18, 5:14 AM EDT, 12 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
514 AM EDT SUN JUL 18 2004

MEZ007>009-012>014-018>028-NHZ001>010-013-014-181113-
ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME-
COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME-
INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME-
INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH-
NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME-
NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME-
SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME-
SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME-
STRAFFORD NH-SULLIVAN NH-
514 AM EDT SUN JUL 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jul 18, 2:23 PM EDT, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
223 PM EDT SUN JUL 18 2004

NHZ007-181922-
SULLIVAN NH-
223 PM EDT SUN JUL 18 2004

...A STRONG THUNDERSTORM WILL AFFECT SULLIVAN COUNTY THROUGH 320
PM...

LOOK FOR A STRONG THUNDERSTORM TO AFFECT ACWORTH AND LANGDON BY 235
PM WITH WIND GUSTS TO 40 MPH...MARBLE SIZED HAIL AND BETWEEN 1 AND
1.5 INCHES OF RAIN IN LESS THAN 40 MINUTES.  THIS COULD RESULT IN
LOCALIZED FLOODING.

OTHER STRONG STORMS WILL AFFECT CHARLESTOWN...UNITY AND CLAREMONT
WITH PEA TO MARBLE SIZED HAIL...BRIEF WIND GUSTS TO 40 MPH...AND UP
TO 1.5 INCHES OF RAIN IN LESS THAN AN HOUR.

HAYES
Special weather statement, Jul 18, 2:38 PM EDT, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
238 PM EDT SUN JUL 18 2004

MEZ009-182037-
CENTRAL SOMERSET ME-
238 PM EDT SUN JUL 18 2004

...STRONG THUNDERSTORMS WILL AFFECT CENTRAL SOMERSET COUNTY AND THE
MOOSEHEAD LAKE REGION THROUGH 345 PM...

STRONG THUNDERSTORMS WILL AFFECT JACKMAN...LONG POND...BRASSUA AND
ROCKWOOD THROUGH 330 PM.  THESE STORMS MAY PRODUCE BRIEF WIND GUSTS
TO 35 MPH...PEA TO MARBLE SIZED HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING.

IN ADDITION...BETWEEN 1 AND 2 INCHES OF RAIN MAY FALL IN LESS THAN 40
MINUTES. THIS COULD RESULT IN LOCALIZED FLOODING...AS WELL AS RAPID
RISES ON SMALL CREEKS AND STREAMS.

IF YOU ARE BOATING ON MOOSEHEAD LAKE...BE ON THE ALERT FOR
THREATENING WEATHER AND BE PREPARED TO SEEK SHELTER AS THE
THUNDERSTORMS APPROACH.

HAYES
Special weather statement, Jul 18, 3:47 PM EDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
347 PM EDT SUN JUL 18 2004

NHZ004-006-182047-
NORTHERN CARROLL NH-SOUTHERN CARROLL NH-
347 PM EDT SUN JUL 18 2004

...STRONG THUNDERSTORMS WILL AFFECT CARROLL COUNTY THROUGH 445 PM...

LOOK FOR STRONG THUNDERSTORMS TO AFFECT CENTRAL AND NORTHERN CARROLL
COUNTY THROUGH 445 PM.  THE STRONGEST THUNDERSTORM WILL PASS NORTH OF
TAMWORTH AND WEST OF ALBANY THROUGH 420 PM.  THIS STORM MAY PRODUCE
MARBLE SIZED HAIL...WIND GUSTS TO 40 MPH...AS WELL AS FREQUENT CLOUD
TO GROUND LIGHTNING.

IN ADDITION...BETWEEN 1 AND 2 INCHES OF RAIN MAY FALL IN LESS THAN 40
MINUTES.  THIS COULD RESULT IN LOCALIZED FLOODING.

HAYES
Special weather statement, Jul 18, 4:41 PM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
441 PM EDT SUN JUL 18 2004

NHZ004-006-182238-
NORTHERN CARROLL NH-SOUTHERN CARROLL NH-
441 PM EDT SUN JUL 18 2004

LOOK FOR A CLUSTER OF SHOWERS AND THUNDERSTORMS TO AFFECT CARROLL
COUNTY THROUGH 545 PM.  THE HEAVIEST RAIN WILL FALL NORTH OF TAMOWRTH
AND WEST OF ALBANY AND MADISON.  UP TO 1.5 INCHES OF RAIN COULD FALL
IN THIS AREA DURING THE NEXT HOUR...WHICH COULD RESULT IN LOCALIZED
FLOODING.  IN ADDITION...RAPID RISES ON SMALL RIVERS AND
STREAM...SUCH AS THE CREAM BROOK...COULD EXPERIENCE RAPID RISES.

THUNDERSTORMS MAY ALSO PRODUCE BRIEFLY GUSTY WINDS...SMALL HAIL AND
FREQUENT CLOUD TO GROUND LIGHTNING.

NHZ003-005-182238-
NORTHERN GRAFTON NH-SOUTHERN GRAFTON NH-
441 PM EDT SUN JUL 18 2004

LOOK FOR AN AREA OF SHOWERS AND THUNDERSTORMS TO PRODUCE BETWEEN 1
AND 2 INCHES OF RAIN IN NORTHWEST GRAFTON COUNTY THROUGH 545 PM.
THIS COULD RESULT IN LOCALIZED FLOODING...AS WELL AS RAPID RISES IN
SMALL CREEKS AND STREAMS.

NHZ008-009-182238-
BELKNAP NH-MERRIMACK NH-
441 PM EDT SUN JUL 18 2004

LOOK FOR SCATTERED STRONG THUNDERSTORMS OVER NORTHERN MERRIMACK AND
SOUTHERN BELKNAP COUNTIES TO PRODUCE BRIEF WIND GUSTS TO 30 MPH...PEA
SIZED HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING.  IN ADDITION...ANY
THUNDERSTORM MAY PRODUCE BETWEEN1 AND 2 INCHES OF RAIN IN LESS THAN
40 MINUTES...WHICH COULD RESULT IN LOCALIZED FLOODING.

HAYES

Nearby

Flash Flood Warnings in New Hampshire, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.